Can Someone Explain Why Benzodiazepines (Xanax, Klonopin, etc.) Stop Working to Lower Tinnitus?

Discussion in 'Support' started by JasonP, Jan 14, 2017.

    1. JasonP
      No Mood

      JasonP Member

      Tinnitus Since:
      6/2006
      Okay, this is really interesting. Benzos work for a while, now they stop and not only that, now they seem to be increasing the whistle type tinnitus that I originally had. Maybe it is all in my head but not only benzos seem to do it but anything that increases GABA production. The only thing that seems to work is something that lowers glutamate, yet the drug that I have for that works on other stuff besides glutamate and doesn't always work. The only thing I found that seems to primarly work on glutamate is Riluzole which the doctor won't prescribe. If she did, I could further try to narrow down what is causing my T to fluctuate, wether it worked or not. I just don't get it. The stuff that works on GABA (less so with klonopin but more so with GABA production) seems to relax me but can increase my tinnitus, especially the whistling sound I have. I have no idea what is going on.

      Basically I have these sounds which vary:

      A straight tone
      A static sound
      A whistling sound
      A clicking sound
      A winding sound

      I could probably be okay with a low whistle or low straight tone but the clicking and winding sound I believe came from noise damage and the reason why that is so annoying is it interrupts my masking when I want to turn my hearing aid maskers on.

      The only sounds that seemed covered up by my maskers are the straight tone and the static sound. Everything else cannot be masked.

      Is it possible that if I completely got off benzos that all the GABA receptors would heal in time or are they damaged permanently? The only thing I can think of is that certain damage happened to certain GABA receptors or maybe that the brain is producing more glutamate to compensate for increased GABA. If someone knows what the heck is going on, it would be great to know! It's not extremely bothersome right now but this morning it was fairly loud.
       
    2. Marie79

      Marie79 Member

      Location:
      USA
      Tinnitus Since:
      2/1/16
      Cause of Tinnitus:
      Ear infection
      I think there are many schools of thought on it. The main thing is that people's resistance to benzo gets higher after time. Also I've been told that it would take a serious benzo addiction to create a problem with T.

      I have never heard of the gaba receptors being damaged permanently but the best people to talk to about that would be an excellent psychiatrist. They spend years studying that stuff.
       
    3. Jkph75

      Jkph75 Member

      Tinnitus Since:
      2/27/16
      Cause of Tinnitus:
      Otosclerosis
      If you do drugs, you will eventually need more and more of that drug to get high. The same system is at work here even though you aren't trying to get high. Benzos are vestibular inhibitors. They weren't meant to be taken for a long time. Best thing you can do is get off them altogether very slowly. I understand wanting to take something to get rid of this, but I keep reading stories on here of people who take various psychotropic drugs to try to change their T a lot of them seem to end up making it much worse. If there is nothing wrong with your ears, you should try to work on calming down and not focusing on it. That may end up working better for you than any meds
       
      • Agree Agree x 1
    4. AUTHOR
      AUTHOR
      JasonP
      No Mood

      JasonP Member

      Tinnitus Since:
      6/2006
      You all could be right and that is exactly what I thought too but for some bizarre reason when I increased my klonopin it would not lower my tinnitus. I was usually on .5mg and then I took around 2.25mg in a day's time and the tinnitus was still loud. I got a drug that prevents GABA reuptake and the whistle sound got loud too. Really weird! I would think that it would at least drop some but it actually increases. Maybe it's in my mind, I don't know, but I don't think it is.
       
    5. linearb
      Psychedelic

      linearb Member Benefactor Hall of Fame

      Location:
      temporarily banished from this plane of existence.
      Tinnitus Since:
      1999
      Cause of Tinnitus:
      karma
      downregulation and tolerance to the drug.

      I was off benzos entirely for years; still have tinnitus...
       
    6. Wilson the bear

      Wilson the bear Member

      Tinnitus Since:
      20 years
      Cause of Tinnitus:
      Unsure, suspect noise or infection induced
      Chances are the T is in your ears :D

      That said, your reaction is purely in your mind and is within your control.
       
    7. GregCA
      Jaded

      GregCA Member Benefactor Hall of Fame

      Tinnitus Since:
      03/2016
      Cause of Tinnitus:
      Otosclerosis
      Benzos don't make my T any lower unfortunately, but they do ease me into sleep. I seldom use them however.
       
    8. AUTHOR
      AUTHOR
      JasonP
      No Mood

      JasonP Member

      Tinnitus Since:
      6/2006
      That is terrible. Was the T caused by the benzos? Did the benzos lower your T? If you took them now would it lower the T?
       
    9. AUTHOR
      AUTHOR
      JasonP
      No Mood

      JasonP Member

      Tinnitus Since:
      6/2006
      Agree but the problem is I have either bipolar II or cyclothymia. I think the longest amount of days in a row I have gone without T bothering me is a month.
       
    10. Jkph75

      Jkph75 Member

      Tinnitus Since:
      2/27/16
      Cause of Tinnitus:
      Otosclerosis
      If you get on the right medication for your mental health issues, it might actually help your T. If moy, it will at least help you deal with it better. Spend a lot of time finding a good psychiatrist. Good ones are very hard to come by, but when you find one they can work wonders.
       
    11. Cal18
      Nerdy

      Cal18 Member Benefactor Advocate

      Location:
      San Diego
      Tinnitus Since:
      12/2016
      Cause of Tinnitus:
      2010 / 2016 Both SSRI Withdrawal and Mild Hearing Loss
      I too am stuck in a Klonopin situation. Been on .325 MGs for 2 months now. For most people, a sensible medium taper would be just fine but I'm pretty sure I acquired my T from using Valium 5mg for only 2 weeks and then stopping which means I'm ultra sensitive. I need the most bullet proof method for getting off of these even if it means other drugs with weird side effects. I plan a slow taper but even with that, I'm bound for worsened T which I can't handle at this point. I've thought a short term use of Acamprosate might help but @linearb in another thread you mentioned it might not be a good idea. I'm at a scary crossroads but I feel like the longer I wait, the more down regulated my receptors will become. 5% taper? My bad T is still pretty new (started early December) and is still all over the place. Should I not worry about the Klonopin right now and see if things settle down first? Just don't want to waste any time and reach tolerance in the process (which I'm sure I already have).
       
    12. Telis

      Telis Member Hall of Fame

      Tinnitus Since:
      11/2013
      Cause of Tinnitus:
      Drugs barotrauma
      Ive recently tried this benzo approach, it's did absolutely nothing but Make me a drug addict. Now I have my T and H, plus a drug dependency. These drugs get you high for a couple of weeks, and then become totally useless, no point in becoming addicted, waste of time and money for a couple weeks of getting blasted. If you take them, do it occasionally otherwise you are wasting your time.
       
      • Agree Agree x 1
    13. undecided
      Breezy

      undecided Member

      Location:
      Greece
      Tinnitus Since:
      04/2014
      Cause of Tinnitus:
      Unknown.
      I haven't been on this forum for a while, I'm basically completely indifferent to my tinnitus nowadays - but from all the drugs I've tried (and I've tried A LOT) the benzos were truly magnificent and a standout. I love them and I miss them. Kinda like I miss a good chocolate bar.
      If I feel like eating one, I'll happily indulge. Like once every two months. Guilty pleasure.
      Chocolate and benzos... now, that's one step closer to paradise.

      And because I'm a bit mean but helpful at the same time, don't go spending money on doctors getting benzo scripts. Order phenazepam in pill form from Mother Russia. Safest benzo ever if you read up a bit on it.
       

Share This Page

Loading...